Latest news stories and opinions about the Dental, GP and Care Industries. For your ease of use, we have established categories under which you can source the relevant articles and news items.
Can medication given to those with learning difficulties have an impact on nutrition?
The impact of medication on people with learning disabilities is often overlooked despite this client group often taking a large number of different drugs, both those prescribed by medical practitioners and over-the-counter medicines.
Medication is regularly taken on a daily basis, as well as when required (sometimes known as rescue medication). For example, anti-psychotic medication is given for treating mental illness; anxiolytic medication for helping with challenging behaviour; and anti-depressants for reducing anxiety and depression.
Changes in appetite and food intake
The actions or side effects of drugs may result in marked changes in appetite and food intake, and directly impact on the client’s nutritional status. Medications like anticonvulsants and laxatives can have a direct impact on nutrient absorption. Others can cause a variety of symptoms which can impact on reduced appetite or gastrointestinal function, including nausea, changes in saliva and altered bowel function. If drugs cause drowsiness, people may miss meals and snacks. It is also important to remember that people with learning difficulties may be unable to report side effects due to difficulties in communication.
Multiple and prolonged drug therapy can influence nutritional status
Limited short-term drug use may not have a significant impact but, ultimately, multiple and prolonged drug therapy used in learning disability treatment may well have significant adverse effects on nutritional status. Good quality, systematic research on the clinical use of drugs in people with learning disabilities and nutritional interactions is sadly limited, but is important to be aware of such interactions as they may influence the health and quality of life of the client.
Some of the medication prescribed for clients with learning difficulties that impact on nutritional status include:
- Antidepressants: Loss of appetite, weight loss, taste disturbance, increased salivation, indigestion, diarrhoea or constipation, dry mouth.
- Mood stabilisers: Weight gain, excessive thirst, nausea, vomiting, diarrhoea.
- Antipsychotics: Increased appetite, weight gain, nausea, increased thirst, taste changes, dry mouth, constipation, drooling.
- Anticonvulsants: Nausea, constipation, diarrhoea, weight gain or weight loss.
- Hypnotic and anxiolytic drugs: Constipation, diarrhoea, dry mouth, nausea, stomach pain, drowsiness, vomiting, salivation changes.
Regular reviews of medication among people with learning disabilities should be undertaken, and any side effects which may impact on eating, drinking and nutritional status must be carefully considered when medication is prescribed. Medication reviews are important not only when discussing the impact of a new drug, but also the continued combination of current medications.
*All information is correct at the time of publishing. Use of this material is subject to your acceptance of our terms and conditions.